Fingolimod is an oral sphingosine-1-phosphate receptor modulator which causes lymphocyte sequestration in lymph nodes and is approved for relapsing multiple sclerosis. The Therapeutic Goods Administration of Australia is aware of only one case where fingolimod preceded immune thrombocytopenic purpura (ITP) by 5 weeks. Here we report three such cases.
None were on any medications known to cause ITP and routine investigations were unremarkable. All cases were treated with immunosuppression. Case 1 successfully weaned prednisolone after fingolimod cessation whereas case 2 weaned slowly while continuing fingolimod therapy. Case 3 had more refractory ITP and re-exposure to fingolimod worsened thrombocytopenia.
There was a temporal association between fingolimod exposure and ITP however dose–effect association and pathogenesis remain less clear.
In conclusion, our cases highlight that clinicians should be aware of the possible association between ITP and fingolimod.
- Haematology (incl Blood Transfusion)
- Neurology (drugs And Medicines)
- Drugs And Medicines
Statistics from Altmetric.com
EHA Scientific Conference on Bleeding Disorders 2016
Contributors HLAY: wrote the case series. GG, NC and SB: contributed cases and reviewed the case series.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.